MedElevator Войти в исследования
← Поиск публикаций

DOI 10.1186/s12877-026-07992-9

Медицинская библиотека · BMC geriatrics · 2026

A case report of potentially inappropriate medication-induced lead encephalopathy mimicking autoimmune encephalitis.

Afeef A, Jyani Sunil, Jain Bhrigu, Chakrawarty Avinash

СтатьяПеревод в очереди

Аннотация

BACKGROUND

Lead encephalopathy is an uncommon but potentially fatal condition that can present with nonspecific neurological symptoms. In older adults, it rarely mimics autoimmune diseases, leading to misdiagnosis. This case underscores the need to recognize hidden sources of lead exposure, particularly the prolonged use of herbal medicines, which is prevalent in South Asia, and to critically assess potentially inappropriate medications in geriatric care.

CASE PRESENTATION: An 80-year-old male with a history of benign prostatic hyperplasia presented with subacute cognitive decline, bradykinesia, tremor, and a focal impaired consciousness seizure with right-sided motor manifestations. Cerebrospinal fluid analysis showed lymphocytic pleocytosis and elevated protein, though autoimmune and paraneoplastic panels were negative. FDG-PET revealed basal ganglia hypermetabolism with cortical hypometabolism, raising suspicion for autoimmune encephalitis. The patient showed no improvement with corticosteroid pulse therapy. On further evaluation, a history of chronic use of Ayurvedic preparations was elicited. Blood toxicology revealed elevated lead levels, confirming lead encephalopathy. He was treated with oral dimercaptosuccinic acid (DMSA), resulting in marked neurological improvement. During the two-year follow-up, the patient remained functionally independent.

CONCLUSIONS

This case demonstrates how lead encephalopathy can closely mimic autoimmune neurological conditions in older adults, potentially delaying accurate diagnosis and treatment. It reinforces the critical role of detailed history-taking, especially regarding alternative medicine use. The patient's recovery with chelation therapy highlights the reversibility of symptoms when lead toxicity is promptly identified and managed, underscoring the need for caution with unregulated therapies in geriatric care.

Для цитирования: Afeef A, Jyani Sunil, Jain Bhrigu, Chakrawarty Avinash. A case report of potentially inappropriate medication-induced lead encephalopathy mimicking autoimmune encephalitis.. BMC geriatrics. 2026. DOI: 10.1186/s12877-026-07992-9.
Подготовка и перевод публикации
Обработка статьи · этапы, ошибки и управление
Загрузка состояния…

История · было → стало

Состояние обновляется каждые 5 секунд, пока блок открыт. Процент показывается только там, где известен объём работы. Пауза останавливает продолжение этапа; текущий запрос к источнику может завершиться.

Тип публикации указан по данным источника. Уровень доказательности автоматически не присваивается.